If your child is experimenting with drugs or alcohol, they may be able to hide some of the signs from you, but their eyes can often reveal what they are doing. Substance use can have numerous effects on the eyes that cannot be easily concealed. From the size of their pupils to redness, their eyes can reveal what substances they may be using. Because drugs and alcohol affect neurotransmitters in the brain, some effects can cause physical signs to manifest, including changes in the eyes.
If you notice these symptoms in your child’s eyes, it can be a scary feeling. Not knowing what your child is doing can be nerve-wracking and you may be unsure about how to move forward. In this article, we will outline what substances cause specific effects on the eyes to help you find the answers and move towards finding help.
Which Prescription Drugs Dilate Pupils
Some substances can make the pupil dilate, growing larger or wider. In some cases, the iris may be barely visible. Dilation can indicate numerous things including both withdrawal or overdose. In most cases, drugs that cause this symptom may include:
- Amphetamines or methamphetamines
- Cocaine or crack
- Hallucinogens such as LSD or mushrooms
- Opiates (prescription painkillers)
Sometimes, these drugs will also cause changes in eye movement. Rapid movement, quivering, or blurred vision can also be indicators that these drugs are being used.
Recognize the Signs: Pupil Dilation Drug Chart
This chart can help you determine if your son or daughter may be using drugs. Read below for more details on signs and symptoms.
What Drugs Cause Pupils to Constrict
Pupil constriction, or pinpoint pupils, is often caused by prescription drugs that are in the opioid family and other similar substances. This includes:
Pinpoint pupils are an involuntary reaction and they may last well after the drug is used. It can often be accompanied by changes in eye movement as well.
What Drugs Cause Red Eyes?
Some drugs will also cause eyes to become red or bloodshot. These include:
- Cocaine or crack
- Anti-anxiety medications
- Depressants such as Xanax or other sedatives
You may notice your child has inordinate amounts of eye drop medications. These are often used in an effort to conceal these symptoms and hide the fact that substance abuse is occurring. This sign is often accompanied by various eye movement changes depending on what substance is being used.
Think Your Child is Using Drugs? Here’s What You Can Do
If you suspect your child or teen has a problem with marijuana or another drug, it’s important to intervene before the problem escalates. Give us a call at 800.465.0142 and out team can help you determine the next best step. Learn more about teen drug use and how you can help your child stop using so they can live up to their full potential.